Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 46, NWS Louisville, KY

September 2, 2003Scott County, Indiana

NWS Louisville, KY issued this flash flood warning at Sep 2, 2003, 5:39 PM EST for Scott County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 5:39 PM EST (22:39 UTC)
Expired
Sep 2, 2003, 6:15 PM EST
In force
36 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Scott County, IN

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 022241
FFWLMK
INC143-030015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
539 PM EST TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SCOTT COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 715 PM EST

* AT 536 PM EST...WEATHER SERVICE DOPPLER RADAR INDICATED TORRENTIAL 
RAIN OVER LEXINGTON...OR ABOUT 29 MILES NORTH OF LOUISVILLE.
A COOPERATIVE OBSERVER IN LEXINGTON REPORTED NEARLY 1.90 INCHES OF 
RAIN IN ABOUT ONE HALF HOUR TIME.  MORE HEAVY RAIN IS LIKELY EARLY 
THIS EVENING...WHICH WILL LEAD TO FLASH FLOODING. 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3869 8562 3868 8558 3864 8556 3860 8558
          3860 8563 3859 8564 3862 8575 3866 8580
          3875 8570

$$

STUREY
1 follow-up statement
000 
WGUS73 KLMK 022316
FFSLMK
INC143-030015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
612 PM EST TUE SEP 2 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM EST FOR SCOTT COUNTY
IN SOUTH CENTRAL INDIANA...

AT 610 PM EST...HEAVY RAIN CONTINUED OVER SOUTHEAST SCOTT COUNTY IN 
SOUTH CENTRAL INDIANA...ALTHOUGH THERE HAVE BEEN SIGNS OF A 
DIMINISHING TREND.

LAW ENFORCEMENT REPORTED STATE ROAD 356 IMPASSABLE...NORTHEAST OF 
LEXINGTON...NEAR THE SCOTT AND JEFFERSON COUNTY LINE. THIS WAS DUE 
TO HIGH WATER. 

THE THREAT FOR FLASH FLOODING WILL CONTINUE OVER SCOTT COUNTY IN 
SOUTH CENTRAL INDIANA THE NEXT HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$

STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:30 PM EST, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 2, 1:30 PM EST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE SEP 2 2003

.SHORT TERM...

A STATIONARY FRONT STRETCHED FROM SOUTHEAST MISSOURI TO JUST NORTH
OF CVG AT 18Z THIS AFTERNOON. TROPICAL GULF MOISTURE CONTINUED TO
RIDE ALONG THE FRONT WITH MODERATE TO OCCASIONALLY HEAVY RAINFALL
OVER THE COUNTY FORECAST AREA AT MID AFTERNOON.

LITTLE CHANGE IS EXPECTED OVERNIGHT ALTHOUGH THE FRONT IS EXPECTED
TO SAG SLIGHTLY SOUTH. WE WILL CONTINUE THE FFA OVER ALL THE COUNTY
FORECAST AREA WITH THE GREATEST CONCERN OVER SOUTH CENTRAL KENTUCKY
WHERE AN ADDITIONAL 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE.

AIDED BY AN UPPER LEVEL LOW MOVING ALONG THE NORTHERN TIER STATES
THIS WHOLE SYSTEM WILL FINALLY MOVE EAST AND OUT OF OUR CFA BY
WEDNESDAY EVENING. THIS WILL SET THE STAGE FOR A GORGEOUS END TO THE
WORK WEEK AND WEEKEND. COOL HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE LOWER OHIO VALLEY THURSDAY.

.EXTENDED... SATURDAY THROUGH TUESDAY

HIGH PRESSURE WILL REMAIN IN PLACE ACROSS THE OHIO VALLEY THROUGH
EARLY NEXT WEEK. TEMPERATURES WILL BE MILD WITH HIGHS IN THE LOWER
80S AND LOWS AROUND 60 DEGREES.

.LMK...FLOOD WATCH TONIGHT FOR ALL OF SOUTH CENTRAL INDIANA AND ALL
OF CENTRAL KENTUCKY.

JA
Hazardous weather outlook, Sep 2, 3:30 PM EST, 2 hours 9 minutes before
INZ076>079-083-084-089>092-KYZ023>042-045>049-053>057-061>067-
070>078-081-082-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 AM EDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A FLOOD WATCH CONTINUES FOR ALL OF THE OUTLOOK AREA TONIGHT. THE
REMNANTS OF TROPICAL STORM GRACE COUPLED WITH A STALLED FRONTAL
BOUNDARY ACROSS THE OHIO VALLEY WITH CONTINUE TO BRING PERIODS OF
HEAVY RAIN TO THE OUTLOOK AREA. ADDITIONAL RAINFALL AMOUNTS TONIGHT
WILL BE 1 TO 3 INCHES...BRINGING TOTALS SINCE MONDAY INTO THE 3 TO 6
INCH RANGE ACROSS MUCH OF THE OUTLOOK AREA. WIDESPREAD FLOODING
PROBLEMS MAY DEVELOP AS A RESULT OF THE HEAVY RAINFALL. SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED ALTHOUGH A FEW THUNDERSTORMS MAY
CONTAIN GUSTY WINDS ESPECIALLY ALONG THE TENNESSEE BORDER COUNTIES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF HEAVY RAIN WILL CONTINUE ON WEDNESDAY WITH ADDITIONAL
FLOODING PROBLEMS POSSIBLE. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED. A COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA LATE ON
WEDNESDAY BRINGING AN END TO THE WIDESPREAD RAIN AND POTENTIAL
FLOODING. THE REMAINDER OF THE WEEK IS FORECAST TO BE MILD AND DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT AND AGAIN WEDNESDAY FOR
FLOODING CONCERNS.

JB

In the hours before

Special weather statement, Sep 2, 12:27 PM EST, 5 hours 12 minutes before
INZ089-KYZ023>028-061-062-070>073-021900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1227 PM CDT TUE SEP 2 2003

...ANOTHER BATCH OF HEAVY RAIN HEADED FOR WEST-CENTRAL KENTUCKY AND
FAR SOUTHERN INDIANA...

A LARGE BATCH OF MODERATE TO HEAVY RAIN...LOCATED OVER WESTERN
KENTUCKY EARLY THIS AFTERNOON...WILL REACH A LINE FROM BOWLING GREEN
TO ELIZABETHTOWN BY 1 PM CDT. AN ADDITIONAL 2 TO 3 INCHES OF
RAINFALL MAY OCCUR WITH THIS BATCH OF RAIN THROUGH 2 PM. THIS RAIN
WILL BE FALLING ON GROUND THAT IS NEARLY SATURATED DUE TO EARLIER
RAINS. THERE WILL BE A HEIGHTENED RISK FOR WIDESPREAD FLOODING
AROUND THE COMMUNITIES OF RUSSELLVILLE...BOWLING GREEN...
MORGANTOWN...LEITCHFIELD...BEAVER DAM...HARDINSBURG AND TELL CITY.
MOTORISTS SHOULD NOT ATTEMPT TO CROSS ANY FLOODED ROADWAYS.

MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE FLASH FLOOD
WARNINGS IN YOUR LOCATION. A FLOOD WATCH CONTINUES IN EFFECT THROUGH
TONIGHT FOR THE AREA.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 2:45 PM ESTFlash Flood WarningLMKJefferson60 min
Sep 2, 4:41 PM ESTFlash Flood WarningLMKJefferson64 min
Sep 2, 6:44 PM ESTFlash Flood WarningLMKJefferson2 hr

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.